• Anastrozole (Arimidex)

    Asked by nancyjac on Tuesday, July 3, 2012

    Anastrozole (Arimidex)

    I will be starting this in a couple of weeks. Research indicates a gazillion possible side effects but not so much on which ones are the most common. Only ones my onc. specifically mentioned were bone/joint issues (pain, stiffness, osteopenia). Would like to know about any other side effects you have experienced and how severe they were.

    6 Answers from the Community

    6 answers
    • lynn1950's Avatar

      Hi nancyjac. I have bone/joint issues and osteopenia. I also struggle with depression and I think that Anastrozole is a factor in how I feel. It will be 4 years in October and I can't wait for October, '13! It's a long haul, but worth it. xoxoxo

      over 4 years ago
    • attypatty's Avatar
      attypatty (Best Answer!)

      Dear Nancyjac:
      I've been on Arimidex for two months and have a laundry list of side effects, some hard, some not too bad and some downright funny. The worst for me is the joint pain. Every joint hurts at some point in the day or night but luckily not all at the same time. My hands and feet are the worst. My hands are stiff and I have a trigger finger in each one now. When I wake up I can barely move my hands, but that goes away after a hot shower. My feet burn and my ankles hurt almost all the time. Knees are the next worst. And after I have been sitting, standing or lying in one position for a while, when I move out of it my entire body feels stiff. Exercise helps a lot so I put on some old-fashioned rock and roll and simply move a few times each day. A fortunate side effect - I've lost a few pounds and an inch off my waist! I have dry mouth but Biotene spray is great for alleviating that so it's no big deal. I just keep a small sprayer in my purse and use it whenever my mouth is dry or sticky or tastes funny. My skin is dryer than normal, with some redness and flakiness. Nothing like pure shea butter to take care of that. And since I have been using the shea butter all over, including my face and hands, my skin is actually softer. My last bone scan shows I have the bones of a 30 year old, so keep taking that Vitamin D along with calcium and Vitamin K. There is a good chewable version with all three available at Costco (its own Kirkland brand so it's pretty cheap.)
      The joint pain is the side effect that is the most debilitating, interfering the most with daily activities. But I take comfort in the recent study out of the UK that showed that women who suffered the most joint pain had the best disease-free survival rates.
      Here is a link to a synopsis of that study:
      So the bottom line is that the side effects are manageable, but more importantly, they are WORTH IT!! No pain, no gain, as they say. Or maybe, the old adage about having to suffer to be beautiful. There's nothing more beautiful that another year disease-free to enjoy our families, our friends, our work, and whatever else we love to do. For me, it's creating garden full of flowers and good things to eat, kayaking in the mountain lakes of Montana, watching the waves roll into the beaches of California. I can do all of this with pain or without pain but I can't do them if I am dead from breast cancer. So I will endure the small pains and take greater pleasure knowing that I am well. Take care and
      Fight On,

      over 4 years ago
    • nancyjac's Avatar

      Great info Patty....thanks so much!

      over 4 years ago
    • Keephopealive's Avatar

      I was on it for 2 months without any side affects to speak of...it didn't do the job for me so got off of it but a friend said it was terrible for joint pain.

      over 4 years ago
    • nancyjac's Avatar


      What do you mean when you say it didn't do the job for you? Is there some sort of test that can determine that it is not suppressing estrogen after only 2 months?

      over 4 years ago
    • debsweb18's Avatar

      Nancy, I'm asking my own questions about Arimidex. I've been on it for almost 10 months. AttyPatty's answer describes a lot of what I feel, but it didn't start right away. I've had osteopenia since menopause and have been on Vitamin D and Fosamax since then. I wasn't always diligent about taking calcium, but have been since taking Arimidex. The good news is that my bone density after on Arimidex for 7 months actually improved! So calcium is very important.

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more inflammatory breast cancer questions.  Also, don't forget to check out our Inflammatory Breast Cancer page.